Naloxone/Narcan Usage

SAMHSA

What Is Naloxone?

Naloxone is a medication approved by the Food and Drug Administration (FDA) designed to rapidly reverse opioid overdose. Administered when a patient is showing signs of opioid overdose, naloxone is a temporary treatment and its effects do not last long. Therefore, it is critical to obtain medical intervention as soon as possible after administering/receiving naloxone. 

Side Effects of Naloxone

Serious side effects should be taken seriously, as some of them may indicate an emergency. Patients should stop taking methadone and contact a doctor or emergency services right away.

Patients who experience an allergic reaction from naloxone, such as hives or swelling in the face, lips, or throat, should seek medical help immediately. They should not drive or perform other potentially unsafe tasks.

The use of naloxone causes symptoms of opioid withdrawal. Medical assistance must be obtained as soon as possible after administering/receiving naloxone.

Opioid withdrawal symptoms include:

  • Feeling nervous, restless, or irritable
  • Body aches
  • Dizziness or weakness
  • Diarrhea, stomach pain, or nausea
  • Fever, chills, or goosebumps
  • Sneezing or runny nose in the absence of a cold


  • Opioid Overdose

    Opioid overdose is life-threatening and requires immediate emergency attention. Recognizing the signs of opioid overdose is essential to saving lives. Learn more about opioid overdose.


  • Opioid overdose can happen:

    • When a patient misunderstands the directions for use, accidentally takes an extra dose, or deliberately misuses a prescription opioid
    • With illicit drug use
    • If a person takes opioid medications prescribed for someone else
    • If a person mixes opioids with other medications, alcohol, or over-the-counter drugs
  • Signs of opioid overdose:

    • Person does not wake or respond to touch or voice
    • Breathing is not normal, very slow, or has stopped
    • Pin-point sized pupils
    • Bluish lips and nose

Download Narcan Quick Start Guide instructions

This short 3-minute animation depicts how Naloxone, an opioid overdose-reversal medication, works in the body.

For more information, please visit https://www.samhsa.gov/

A 5-minute video on how to recognize symptoms of opioid overdose and how to administer Narcan nasal spray.  

Un video de 3 minutos en español sobre cómo usar el aerosol nasal de naloxona para revertir una sobredosis de drogas y salvar una vida.

Narcan administration
Spanish Narcan Instructions with Pictures Image